What Can Be Done to Prevent Moxifloxacin-Induced Anxiety?

Jodi H. Walker, BS, PharmD, BCPS

Disclosures

January 22, 2009


Question
Why does moxifloxacin (Avelox) cause anxiety? How often does it occur, and how long does it last? Can it be minimized or avoided?

Response from Jodi H. Walker, BS, PharmD, BCPS
Adjunct Faculty, Albany College of Pharmacy, Albany, New York; Clinical Pharmacy Specialist, VA Medical Center, Bath, New York

Moxifloxacin (Avelox®) is a synthetic broad-spectrum antibiotic highly effective against multiple microorganisms. Available for oral and parenteral administration, this antibiotic is approved for use in patients age 18 years and older. Moxifloxacin is highly effective in the respiratory tract and is indicated for treatment of acute bacterial sinusitis, acute exacerbation of chronic bronchitis, and community-acquired pneumonia. Moxifloxacin is also used to treat uncomplicated skin and skin structure infections and complicated intra-abdominal infections.[1,2]

Moxifloxacin is classified as a fluoroquinolone, a family of antibiotics commonly prescribed because of its desirable once- or twice-daily dosing, excellent oral absorption and tissue penetration, prolonged half-life, efficacy, and overall safety. Although fluoroquinolones are generally well tolerated, central nervous system (CNS) adverse events are the second most frequent side effects associated with this class of medication.[3] One of these reactions is anxiety, a rare side effect of fluoroquinolones generally and moxifloxacin specifically. In patients taking moxifloxacin, anxiety occurs at a rate of only 0.1% to 2%.[1,2]

The mechanism by which the fluoroquinolones cause CNS disturbances such as anxiety is not fully understood. One hypothesis suggests that the inhibition of gamma-aminobutyric acid (GABA), the principal inhibitory neurotransmitter in the CNS, may be responsible for the CNS-stimulating effects of moxifloxacin. Fluoroquinolones exhibit high affinity for the GABAA receptor. By inhibiting GABA from binding to its receptors, signaling is disrupted. Another feasible explanation for the anxiogenic effects of moxifloxacin is the induction of excitatory effects through activation of N-methyl-D-aspartate (NMDA) and adenosine-receptor systems. The combination of these two mechanisms, in addition to the CNS penetration exhibited by different fluoroquinolones, provides the most likely explanation for the anxiety observed in some patients taking moxifloxacin. Moxifloxacin tends to have fewer CNS effects than some fluoroquinolones (eg, norfloxacin) and more than others (eg, ciprofloxacin, levofloxacin).[3,4,5,6]

Anxiety is sometimes recognized with the first dose of moxifloxacin, but it may take a few doses before anxiety is noticed. This effect is typically mild and resolves with continued treatment or with discontinuation of the drug.[5] For unknown reasons, patients occasionally experience prolonged anxiety after discontinuation of moxifloxacin. Prolonged anxiety may require treatment, but underlying conditions should first be considered.

There are no specific recommendations for completely avoiding adverse CNS effects with moxifloxacin. However, several options may minimize the incidence and severity of unwanted effects. First and foremost, moxifloxacin should be avoided in patients with a history of anxiety or neurologic disorders. Such a history predisposes patients to developing anxiety with fluoroquinolones because these medications have the potential to exacerbate preexisting symptoms. In addition, it may be beneficial to take moxifloxacin with food or at bedtime to decrease these undesirable effects.[5]

Although moxifloxacin and other fluoroquinolones may cause anxiety and other adverse CNS effects, the risk is low. In patients with a history of anxiety or other neurologic disorders, many other antibiotic treatment options are available as first-line agents. For patients who have never experienced anxiety but develop it when taking fluoroquinolones, there are two options. If the anxiety is severe and not tolerated by the patient, a different antibiotic should be prescribed. If the anxiety is tolerable, it is probable that the symptoms will resolve when the medication is discontinued, so the patient may safely continue with the therapy.

The author would like to acknowledge the assistance of Anna Vasyukhnevich, PharmD candidate, and Shawna Brownell, PharmD candidate, for their contributions to this response.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....